Oregon, 2009

High Wind in Oregon, December 31, 2009

December 31, 2009 · NWS PQR · 1 event in 1 county or zone

A small but strong Pacific frontal system brought brief high winds to parts of the Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A small but strong Pacific frontal system brought brief high winds to parts of the Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 31, 8:21 AM PST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 31, 8:21 AM PST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
821 AM PST THU DEC 31 2009

.SYNOPSIS...A MOIST PACIFIC STORM WILL PUSH ACROSS THE REGION TODAY
AND TONIGHT. WINTRY PRECIPITATION IS LIKELY IN THE GORGE AND
CASCADES...WHILE STRONG WINDS ARE EXPECTED ALONG THE CENTRAL OREGON
COAST. THE NEXT FRONT ARRIVES FRIDAY WITH MORE SHOWERS AND POSSIBLY
ANOTHER ROUND OF WINDS. WET CONDITIONS WILL CONTINUE AT TIMES INTO
NEXT WEEK.

&&

.SHORT TERM...ANOTHER COMPLEX WEATHER PATTERN TODAY AND TONIGHT FOR
THE DISTRICT. STRONG LOW PRESSURE OVER THE EASTERN PAC WILL SWING A
MOIST WARM FRONT THROUGH THE AREA TODAY. NICE MOISTURE PLUME
ASSOCIATED WITH THIS SYSTEM...WITH AMSU PRECIPITABLE WATER VALUES
UPWARDS OF 1.30 INCHES. IMPRESSIVE ISENTROPIC LIFT WITH THE WARM
FRONT WILL GIVE PLENTY OF OVERRUNNING PRECIPITATION...WITH TOTALS
POSSIBLY REACHING 2-3 INCHES IN THE COAST RANGE...WITH WIDESPREAD
0.50-1.00 INCH TOTALS LIKELY IN THE LOWLANDS. SNOW LEVELS WILL
GENERALLY START OUT AROUND 2500 FT...BUT COOL AIR STILL TRAPPED IN
THE CASCADES MAY ALLOW INITIAL SNOW LEVELS DOWN TO 1500 FT IN THE N.
SNOW LEVELS RISE TO ABOVE 5000 FT AFTER THE WARM FRONT MOVES THROUGH
THE CASCADES THIS EVENING. THUS THE HIGHEST ELEVATIONS WILL HAVE THE
HIGHEST SNOW TOTALS...WITH 1-2 INCHES OF QPF POSSIBLE...18-30 INCHES
OF SNOW IS NOT OUT OF THE QUESTION BY TONIGHT.

HOWEVER...A COLD AIR MASS REMAINS IN THE COLUMBIA RIVER GORGE AND
WILL LIKELY SEE A SIGNIFICANT SNOW...SLEET AND ICE STORM OUT OF THIS
SYSTEM. THIS DOES HINGE ON THE TEMPERATURE PROFILE IN THE GORGE AS
TEMPS ARE STILL A LITTLE ABOVE FREEZING AT CASCADE LOCKS. EXPECT
INCREASING E WINDS AHEAD OF THE WARM FRONT TO DEEPEN THE COLD AIR
THIS MORNING...GIVING MAINLY SNOW E OF CASCADE LOCKS WHILE A MIXTURE
MAY BE MORE LIKELY IN THE W END. SOME SPOTS IN THE GORGE NEAR HOOD
RIVER OR IN THE HOOD RIVER VALLEY COULD GET 6 TO 12 INCHES OF SNOW
WHICH MIGHT GET GLAZED OVER WITH A LITTLE SLEET AND FREEZING RAIN
AFTER THE WARM FRONT ALOFT MOVES THROUGH IN THE EVENING. SIGNIFICANT
ICING IS LIKELY IN WESTERN PORTIONS OF THE GORGE...WITH 0.25-0.50
INCH OF ICE POSSIBLE IF TEMPERATURES COOL AS EXPECTED.

ANY THREAT OF FREEZING RAIN IN THE METRO AREA IS ESSENTIALLY GONE AS
TEMPERATURES WARM. PERHAPS A SLIGHT CHANCE JUST EAST OF TROUTDALE AS
OFFSHORE FLOW PICKS UP THIS MORNING.

A HIGH WIND WARNING IS ALSO IN EFFECT FOR THE CENTRAL OREGON COAST
WHERE WINDS SHOULD GUST AROUND 70 MPH ON THE BEACHES AND HEADLANDS.
06Z NAM12 SHOWS THE HIGH WIND WARNING IS IN GOOD SHAPE WITH 925 MB
WINDS NEAR 65 KT ALONG THE CENTRAL OREGON COAST AT 18Z.

A SECONDARY FRONT WILL MOVE ONSHORE FRI...ASSOCIATED WITH AN
IMPRESSIVE BUT WEAKENING SURFACE LOW EXPECTED TO MOVE INTO VANCOUVER
ISLAND. THIS WILL BRING BREEZY CONDITIONS AND ANOTHER ROUND OF
SHOWERS AND MOUNTAIN SNOW. SNOW LEVELS SHOULD BE LOWERING BACK TO
PASS LEVELS BEHIND THIS SYSTEM. SHOWERS ON SAT SHOULD DECREASE BY SAT
NIGHT AS A WEAK RIDGE PUSHES INLAND. RW/WITH SLIGHT CHANGES BY WOLFE

.LONG TERM...A WET AND ACTIVE WEATHER PATTERN IS EXPECTED THROUGH
THE EXTENDED PERIOD. FREEZING LEVELS STAY ROUGHLY THE SAME...AROUND
5000 TO 6000 FT. MODELS HAVE REMAINED FAIRLY CONSISTENT BY BRINGING
IN A RATHER ROBUST FRONTAL SYSTEM BY LATE WED. THEY AGREE ON THE
STRENGTH OF THIS SYSTEM...YET BOTH GFS AND ECMWF HAVE WEAKENED THE
SYSTEM AS IT APPROACHES THE COAST AS WELL AS MOVING IT QUICKER TO
IMPACT THE REGION. MODELS HAVE ADVERTISED HIGHER THAN AVERAGE PRECIP
AMOUNTS. WITH THIS SYSTEM BRINGING A COPIOUS AMOUNT OF TROPICAL
MOISTURE...THE PAC NW MAY SEE BOUNTEOUS AMOUNTS OF RAIN AND SNOW.
POSSIBLY EVEN MORE THAN THE MODELS ARE INDICATING. HAVE INCREASED
POPS GIVEN MODEL TENDENCIES TO SHOW A SLIGHTLY DRIER SOLUTION.
LRAMIREZ

&&

.AVIATION...WIDE RANGE OF FLIGHT CONDITIONS THIS MORNING AS A STRONG
WARM FRONT APPROACHES. MOSTLY VFR INLAND...WITH POCKETS OF
MVFR...WHILE MVFR DOMINATES ALONG THE COAST. NOT MUCH CHANGE THROUGH
20Z AS RAIN INCREASES IN RESPONSE TO THE WARM FRONT. MAIN DIFFERENCE
WILL BE INCREASING S WINDS ALONG THE COAST. CONDITIONS WILL WORSEN
THIS AFTERNOON...WITH MVFR INLAND AND IFR/MVFR MIX ON COAST. APPEARS
STEADY RAIN MAY END AROUND 03Z-05Z THIS EVENING WITH VFR VIS...BUT
CIGS LIKELY TO REMAIN MVFR ACROSS MUCH OF THE REGION.

KPDX AND APPROACHES...VFR THROUGH 19Z...THEN INCREASING MVFR AS WARM
FRONT NEARS. AGAIN...APPEARS VIS JUMPS UP LATER THIS EVENING....BUT
WILL LIKELY KEEP MVFR CIGS THROUGH THE NIGHT. THERE IS POTENTIAL FOR
LLWS AROUND FL015 TO FL020 DUE TO LOW LEVEL E WINDS...WHILE MODERATE
S WINDS SITE ABOVE FL020.				  ROCKEY.
&&

.MARINE...NO MUCH CHANGE IN CURRENT TREND. WILL MAINTAIN STRONG
GALES OVER THE COASTAL WATERS TODAY...WITH LOW END STORM FORCE WINDS
ON THE CENTRAL COASTAL WATERS. WINDS ABATE A BIT THIS EVENING...BUT
WILL MAINTAIN GALES THROUGH FRI DUE TO DECENT PRES GRADIENTS OVER
THE NE PAC. OTHER BIG STORY WILL BE INCREASING W TO SW SWELL. WILL
SEE SAID SWELL BUILD TO OVER 20 FT FRI AM...PEAKING AROUND 23 TO 25
FT LATER FRI AFTERNOON AND EVENING. THINGS QUIET DOWN AGAIN THIS
WEEKEND BUT APPEARS MORE UNSETTLE WEATHER ON TAP FOR NEXT WEEK.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR CASCADES
     IN LANE COUNTY-NORTHERN OREGON CASCADES-UPPER HOOD RIVER
     VALLEY-WESTERN COLUMBIA RIVER GORGE.

     HIGH WIND WARNING UNTIL 6 PM PST THIS EVENING FOR CENTRAL
     OREGON COAST.

WA...WINTER STORM WARNING UNTIL 9 PM PST THIS EVENING FOR SOUTH
     WASHINGTON CASCADES-WESTERN COLUMBIA RIVER GORGE.

     COASTAL FLOOD ADVISORY UNTIL 4 PM PST FRIDAY FOR SOUTH
     WASHINGTON COAST.

PZ...GALE WARNING CAPE SHOALWATER TO CASCADE HEAD THIS MORNING
     THROUGH TONIGHT.

     STORM WARNING CASCADE HEAD TO FLORENCE THIS MORNING THROUGH
     1 PM THIS AFTERNOON.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS FOR
     THIS AFTERNOON THROUGH SAT.

     COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW FOR THE S
     WASHINGTON COAST FROM 10 AM UNTIL 4 PM TODAY...AND AGAIN
     FROM 10 AM FRI THROUGH 6 PM FRI.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 31, 5:30 AM PST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
530 AM PST THU DEC 31 2009

ORZ009-011-013-014-WAZ019-023-011400-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-
530 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT THROUGH THIS EVENING FOR HEAVY
SNOW...WITH SLEET AND FREEZING RAIN ALSO FOR LOWER ELEVATIONS AND
MOUNTAIN VALLEYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AT TIMES IS EXPECTED OVER THE CASCADES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-003>008-010-012-WAZ020>022-039-040-011400-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
530 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ002-011400-
CENTRAL OREGON COAST-
530 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-011400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
530 AM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS ARE EXPECTED TODAY AND TONIGHT...EXCEPT FOR
WATERS SOUTH OF CASCADE HEAD WHERE A STORM WARNING IS IN EFFECT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WINDS ARE EXPECTED FRIDAY INTO FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Dec 31, 7:49 AM PST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
749 AM PST THU DEC 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY SNOW       LAFAYETTE               45.25N 123.11W
12/29/2009  M4.0 INCH        YAMHILL            OR   TRAINED SPOTTER

0525 PM     HEAVY SNOW       GASTON                  45.44N 123.14W
12/29/2009  M4.0 INCH        WASHINGTON         OR   TRAINED SPOTTER

0705 PM     HEAVY SNOW       SW PORTLAND AIRPORT     45.59N 122.60W
12/29/2009  M4.0 INCH        MULTNOMAH          OR   TRAINED SPOTTER

0706 PM     HEAVY SNOW       HILLSBORO               45.53N 122.94W
12/29/2009  M5.0 INCH        WASHINGTON         OR   TRAINED SPOTTER

            LOCATION IS IN DOWNTOWN HILLSBORO

0751 PM     HEAVY SNOW       PARKDALE                45.52N 121.60W
12/29/2009  M5.0 INCH        HOOD RIVER         OR   TRAINED SPOTTER

0800 PM     HEAVY SNOW       1 SE KALAMA             46.00N 122.82W
12/29/2009  M4.0 INCH        COWLITZ            WA   TRAINED SPOTTER

            4 INCHES OVER THE LAST 9 HOURS, 2 INCHES ON VALLEY FLOOR
            AROUND KALAMA

1000 PM     HEAVY SNOW       4 SSW DOWNTOWN PORTLAND 45.47N 122.72W
12/29/2009  M5.5 INCH        MULTNOMAH          OR   TRAINED SPOTTER

            5.5 INCHES OVER THE LAST 9 HOURS

1000 PM     HEAVY SNOW       FOREST GROVE            45.52N 123.10W
12/29/2009  M5.5 INCH        WASHINGTON         OR   TRAINED SPOTTER

1010 PM     HEAVY SNOW       GALES CREEK             45.58N 123.22W
12/29/2009  M7.0 INCH        WASHINGTON         OR   TRAINED SPOTTER

1025 PM     HEAVY SNOW       CORNELIUS               45.52N 123.05W
12/29/2009  M5.0 INCH        WASHINGTON         OR   TRAINED SPOTTER

0849 AM     HEAVY SNOW       3 E DEE                 45.58N 121.55W
12/30/2009  M5.9 INCH        HOOD RIVER         OR   TRAINED SPOTTER

            5.90 INCHES OVER THE LAST 13 HOURS, 12/19/09 340-730 PM
            PST THEN SNOW BEGAN A SECOND TIME AT 2 OR 4 AM TO 630 AM,
            WATER EQUIVALENT IS 0.34 INCHES.

&&

LRAMIREZ

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 31, 9:37 AM PST to 2:36 PM PST
Where
Central Oregon Coast forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Strong wind gusts were reported at Cape Foulweather. Other wind reports from this storm include: 42 kt sustained with gusts to 52 kt in Florence; peak gusts to 55 kt on Hwy. 101 in Newport; sustained winds to 42 kt at the Newport Jetty; and peak gusts to 56 kt in Lincoln City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205163.